Originally published September 22 2010
Warning: Bisphosphonate drugs to prevent osteoporosis double the risk of esophageal cancer
by S. L. Baker, features writer
(NaturalNews) In a series of television commercials, actress Sally Fields has long promoted the drug Boniva as a wonderful and super easy way to treat and prevent the bone robbing disease known as osteoporosis. Just pop a pill once a month and stay strong, youthful and energetic like Sally, the ads imply. The trouble is, Boniva and other drugs in the class of medications known as oral bisphosphonates not only have a host of side effects, including heartburn and diarrhea and constipation, now scientists have found out these medications can be deadly. Research just published in the British Medical Journal (BMJ) shows the drugs double the risk of esophageal cancer.
Bisphosphonates (which, along with Boniva, include Fosamax, Actonel and Didronel), are the most commonly recommended and prescribed Big Pharma drugs for post-menopausal bone loss. And as they've grown in widespread use, troublesome case reports have mounted suggesting people who take oral bisphosphonates for osteoporosis are developing esophageal cancer far more often than would be expected. In fact, a letter to the editor by an FDA official published last year in The New England Journal of Medicine warned that these drugs might be linked to esophageal cancer -- and, in some cases, the drugs were suspected of causing deaths from bisphosphonate-linked malignancies.
However, despite the huge numbers of people, mostly women, taking the drugs, no large study looking specifically at the potential cancer-causing risk of bisphosphonates has been conducted until now. Researchers from the University of Oxford's Cancer Epidemiology Unit and the Medicines and Healthcare products Regulatory Agency in the United Kingdom (UK) have carried out large-scale research to finally investigate whether bisphosphonates are a cancer risk.
The research team analyzed data from the UK General Practice Research Database on men and women over aged 40 years -- 2,954 with esophageal cancer; 2,018 with stomach cancer and 10,641 with colorectal (bowel) cancer diagnosed between 1995 and 2005. Then each case was compared with five controls who were matched for age, sex, and other factors.
The results showed that those who had taken 10 or more prescriptions of bisphosphonate drugs -- or who had taken the medications for about five years -- had about double the risk of esophageal cancer compared with people who had not taken bisphosphonates. Usually, esophageal cancer develops in one per 1000 people between the ages of 60 and 79 over five years. But based on their findings, the UK scientists estimated that when oral bisphosphonates are taken for five years, the rate of esophageal cancer increases to two cases per 1000 people.
A previous study found no increased risk of esophageal cancer with oral bisphosphonate drugs, but the new report tracked patients for nearly twice as long and is considered far more statistically significant than the earlier research.
"Bisphosphonates are being increasingly prescribed to prevent fractures, and what is lacking is reliable information on the benefits and risks of their use in the long term," the study's lead author, Dr Jane Green, said in a statement to the media.
In an accompanying editorial, Dr Diane Wysowski, a FDA epidemiologist wrote: "The possibility of adverse effects on the esophagus should prompt doctors who prescribe these drugs to consider risks versus benefits." She also urged doctors to "tell patients to report difficulty in swallowing and throat, chest, or digestive discomfort so that they can be promptly evaluated and possibly advised to discontinue the drug."
For more information:
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml